Alert archive / New York / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 85, NWS Binghamton, NY

June 13, 2008Steuben County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 13, 2008, 6:46 PM EDT for Steuben County, New York. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2008, 6:46 PM EDT (22:46 UTC)
Expired
Jun 13, 2008, 7:30 PM EDT
In force
44 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

County Steuben County, NY

The radar

The Binghamton radar (KBGM), 115 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2008-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2008-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
524 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:11 PM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 13, 3:11 PM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
311 PM EDT FRI JUN 13 2008

.SYNOPSIS...
AN APPROACHING COLD FRONT WILL BRING INCREASING CHANCES FOR
SHOWERS AND THUNDERSTORMS INTO NEW YORK AND PENNSYLVANIA DURING
SATURDAY. BEHIND THE FRONT...MAINLY DRY WEATHER CAN BE EXPECTED
FOR SATURDAY NIGHT INTO SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SOME CONVECTION POPPING UP THIS AFTN ALONG LAKE ERIE SHORE, WITH
MORE SHOWERS AND STORMS LOCATED IN WESTERN PA. WOULDNT BE
SURPRISED TO SEE A SHRA OR STORM IN FAR WESTERN OR SOUTHWEST ZONES
LATE THIS AFTN, BUT STORMS MOVING TWD MUCH DRIER AIRMASS LOCATED
IN ERN NY AND NEW ENGLAND...WITH DEWPOINTS IN THE MID 50S SHOULD
HELP STORMS TO DIE OUT AS THEY MOVE EAST...SIMILAR TO WHAT WE SAW
THIS MRNG WITH THE STORMS ACROSS WRN NY. DID INCLUDE JUST LOW CHC
POP FAR WEST LATE THIS AFTN/EARLY EVENING BEFORE LOSS OF MAX
HEATING.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
COLD FRONT APPROACHES SATURDAY, WITH THE NAM AND GFS SIMILAR IN
BRINGING THE BOUNDARY INTO FAR WRN NY AROUND 12Z. SHOWERS AND
THUNDERSTORMS WILL DEVELOP ACROSS THE WRN FA AROUND MID MORNING,
REACHING ERN AREAS AROUND EARLY AFTN. SEVERE POTENTIAL STILL DOES
NOT LOOK HIGH GIVEN ONLY WEAK TO MODERATE INSTABILITY AND SHEAR.
LOCAL SIMILAR SOUNDINGS FOR TOMORROW SHOW SEVERAL LINES OF SHRA
WITH WEAK CONVECTION...POSSIBLY JUST ISOLATED STRONGER CELLS THAT
WILL NEED TO BE MONITORED.

PRECIP CLEARS THE EASTERN FA BY EARLY EVENING WITH SFC RIDGE
BUILDING OVER THE AREA FOR SATURDAY NIGHT INTO SUNDAY. ANOTHER
COLD FRONT WILL BRING NEXT CHC FOR PRECIP LATE SUNDAY INTO MONDAY
AS UPPER LOW BEGINS TO DIG SWD INTO UPPER GREAT LAKES.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
UNSETTLED WEATHER WITH COLD FRONT MONDAY NIGHT THEN AN UPPER LEVEL
TROF AND COLD CORE TUESDAY ON. ALL MID RANGE MODELS HAVE THIS TROF
BUT DO NOT AGREE WITH WHERE IT WILL SET UP AND REMAIN. MOST MODELS
HAVE THE TROF CENTERED OVER SE ONTARIO AND SW QUEBEC THEN MOVING
EAST OUT OUR CWA LATE IN THE WEEK. WITH THE TROF AND NW FLOW
EXPECT SHOWERS AND COOLER WEATHER FOR THE PERIOD. TIMING ON
SHOWERS WILL DEPEND ON WHERE THE TROF SETS UP AND SHORT WAVES.
BEYOND THAT AFTN WOULD BE MOST LIKELY TIMING DUE TO DAYTIME
HEATING. USED HPC GUIDANCE WHICH WAS CLOSE TO PREVIOUS AND GMOS.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS THROUGH TAF PERIOD. PRIMARILY SCT MID/HIGH CLOUDS.
SOME SCATTERED CU AROUND 5K FT THIS AFTN. STILL THE POSSIBILITY
OF ISOLATED CONVECTION THIS AFTN BUT DUE TO VERY LIMITED AREAL
EXTENT NOT INCLUDED IN TAFS ATTM. MOST LIKELY PLACE FOR SHOWERS AT
SYR BUT EVEN THEN LOW CHC. LATE TONIGHT INTO SATURDAY CONVECTIVE
DEBRIS FROM SW ONTARIO AND OHIO CONVECTION COULD BE ENOUGH MID
LEVEL MOISTURE FOR A BROKEN MID DECK.

S WIND AT 5 TO 10 KTS THIS AFTN BECOMING LIGHT SE AGAIN TONIGHT.
EXCEPTION AT RME WHERE WINDS SE TO E CHANNELED UP THE MOHAWK
VALLEY. ON SATURDAY...WINDS SHIFT TO SW AND INCREASE TO NEARLY 10
KTS BY 18Z.

OUTLOOK...
SATURDAY AFTN AND EVENING...SHRA/TSRA LIKELY WITH PSBL MVFR
RESTRICTIONS AS A COLD FRONT CROSSES THE AREA.

SAT OVERNIGHT...PRECIP CLEARS THE AREA AROUND MIDNIGHT WITH VFR
EXPECTED.

SUNDAY...VFR UNDER HIPRES.

SUNDAY NIGHT THROUGH MONDAY NIGHT...COLD FRONT APPROACHES MONDAY WITH
CHC FOR SHRA/TSRA WITH MVFR RESTRICTIONS.

TUESDAY THROUGH WEDNESDAY...MOSTLY VFR WITH OCNL MVFR RESTRICTIONS
POSSIBLE BHND DEPARTING SYSTEM. MVFR CONDITIONS IN SCT SHOWERS AND
VALLEY FOG.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...JML
NEAR TERM...JML
SHORT TERM...JML
LONG TERM...TAC
AVIATION...TAC
Hazardous weather outlook, Jun 13, 3:23 AM EDT, 15 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
323 AM EDT FRI JUN 13 2008

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-140730-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
323 AM EDT FRI JUN 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL MOVE THROUGH THE REGION ON SATURDAY, BRINGING
THUNDERSTORMS THROUGH NY AND PA. AT THIS POINT THE THREAT FOR
SEVERE WEATHER IS LOW, DUE TO MARGINAL INSTABILITY IN THE
ATMOSPHERE. A FEW STORMS MAY APPROACH SEVERE CRITERIA, WITH
DAMAGING WINDS AND HAIL. HOWEVER NO WIDESPREAD SEVERE ACTIVITY IS
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PADAVONA

In the hours before

Special weather statement, Jun 13, 6:18 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
618 PM EDT FRI JUN 13 2008

NYZ022-132315-
STEUBEN NY-
618 PM EDT FRI JUN 13 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED 7 MILES WEST
  OF TROUPSBURG...AND MOVING EAST AT 31 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ADDISON AT 700 PM EDT...
  CAMPBELL AT 710 PM EDT...
  PAINTED POST AND CORNING AT 715 PM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 6:02 PM EDTSevere Thunderstorm WarningBGMSteuben43 min
Jun 13, 6:38 PM EDTAreal Flood AdvisoryBGMSteuben2 hr
Jun 13, 7:14 PM EDTFlash Flood WarningBGMSteuben3 hr
Jun 13, 7:30 PM EDTSevere Thunderstorm WarningBGMSteuben, Yates45 min

Nearby

Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.